Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Denver/Boulder, CO

March 4, 20205 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 4, 2020, 8:20 AM MST for 5 counties in Colorado. It took effect at Mar 4, 2020, 12:00 PM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2020, 8:20 AM MST (15:20 UTC)
In effect from
Mar 4, 2020, 12:00 PM MST
Expired
Mar 4, 2020, 5:00 PM MST
In force
5 hr
Issued by
NWS Denver/Boulder, CO

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 150 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 3.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 931 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2743 m above ground
0-6 km bulk shear
149 kt
0-1 km storm-relative helicity
931 m²/s²
0-3 km storm-relative helicity
850 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WWUS85 KBOU 041520
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
820 AM MST Wed Mar 4 2020

COZ242-248>251-042330-
/O.NEW.KBOU.FW.W.0001.200304T1900Z-200305T0000Z/
Northeast Weld County-Logan County-Washington County-
Sedgwick County-Phillips County-
820 AM MST Wed Mar 4 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM MST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHEASTERN
CORNER OF COLORADO...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon today to 5 PM MST this afternoon.

* Affected Area...Fire Weather Zones 242...248...249...250 and 
  251.

* Winds...West 15 to 20 mph with gusts up to 35 mph. Strongest
  winds near the Wyoming and Nebraska borders. 

* Timing...Noon through 5 PM. 

* Relative Humidity...As low as 13 percent.

* Impacts...Sufficiently dry fuels and gusty winds will allow
  rapid spread of any new fires over the northeastern plains of 
  Colorado.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 4, 3:55 AM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Mar 4, 3:55 AM MST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
355 AM MST Wed Mar 4 2020

.SHORT TERM...(Today and tonight)
Issued at 345 AM MST Wed Mar 4 2020

Slight ridging aloft will be over Colorado today as another dry
day is expected. High temperatures will be around 3 to 5 degrees
warmer than yesterday. The main concern for today will be the
elevated fire weather conditions expected across the eastern
plains. Highs in the mid to upper 60s with dew points in the teens
will lead to relative humidities dropping to 14 to 15 percent. In
addition, southwest to west winds will increase this afternoon
gusting up to 30 mph especially across the northern-most counties
in Colorado. This means areas north and east of Fort Morgan will
be very close to reaching Red Flag Warning criteria. We
considered issuing a Red Flag Warning for Logan, Sedgwick, and
Phillips Counties but decided against it due to recent moisture
and being at the low end of thresholds. However, if conditions
end up being slightly drier or windier than originally forecast, a
Red Flag Warning may be issued late this morning or during the
early afternoon.

Tonight will be relatively mild. A weak cold front will push
through the plains during the late overnight hours but dry
conditions will continue with very little moisture in place.

.LONG TERM...(Thursday through Tuesday)
Issued at 258 AM MST Wed Mar 4 2020

We'll be in for a quiet period for Thursday through Saturday as a
warm dry ridge moves over the Rockies. The flow aloft will
decrease gradually Thursday, so there will still be some mountain
winds, then we'll have lighter west to southwest flow for Friday
and Saturday. It looks like the warming is coming a bit faster
than expected, so we'll raise the highs for Thursday a bit. Friday
and Saturday should be near 70 on the plains, and Denver's
Saturday record of 72 is threatened. It will be warm and dry, but
lighter winds will limit the fire danger for the plains on these
days.

As we head into early next week, a trough will be developing west
of us. There's pretty good agreement on a weak shortwave in WSW
flow about Sunday night. While this doesn't look very strong
dynamically, it does appear to bring some Pacific moisture with it
and interact with a weak boundary producing cyclogenesis over
eastern Colorado. This suggests a quick shot of showers and wind
with some cooling, though it's questionable whether it will get
cold enough to snow at lower elevations. It may just be several
showery windy hours Sunday evening. The mountains should get a
little snow out of this as it passes. There are divergent
solutions after that. Decent agreement on westerly flow aloft with
a break and then some more moisture embedded in that flow. The
operational EC is now keeping this westerly flow that would limit
any chance of showers on the plains, while the GFS has a shortwave
passing north of us that could give another transient area of
precipitation and probably a little more cooling about Monday
night. Our blended temperatures and low PoPs seem appropriate at
this point.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 345 AM MST Wed Mar 4 2020

VFR conditions persist through tonight. Drainage flow will weaken
after sunrise as winds become more southwesterly. During the early
afternoon, the boundary layer will become well-mixed and gusty
west to northwest winds will develop. Gusts could reach 25 knots
for a brief period but will not not last for very long. Winds
trend toward drainage tonight but a weak cold front could shift
winds northeasterly toward sunrise.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Danielson
LONG TERM...Gimmestad
AVIATION...Danielson
Hazardous weather outlook, Mar 4, 4:12 AM MST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
412 AM MST Wed Mar 4 2020

COZ030>051-051115-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
412 AM MST Wed Mar 4 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

The combination of relative humidities dropping to near 15
percent in addition to southwest to west winds gusting up to 30
mph will create elevated fire weather conditions across the
eastern plains this afternoon. Any burning is discouraged
especially across areas north and east of Fort Morgan. Otherwise,
dry conditions will continue with no other hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dry and mild weather is expected through Saturday. The next chance
for precipitation will be Sunday when snow is likely in the
mountains. There will be a chance of rain or snow along with a
windy period on the plains, mainly Sunday evening. For Monday and
Tuesday it will be a bit cooler with a lesser chance for showers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Danielson/Gimmestad

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.